Minnesota, 2025

Heavy Snow in Minnesota, March 23, 2025

March 23, 2025 · NWS FGF · 1 event in 1 county or zone

Heavy Snow occurred with a swatch of 4-6 inches, with isolated higher amounts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Heavy Snow occurred with a swatch of 4-6 inches, with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 22, 10:25 PM CST, 1 hour 35 minutes earlier. Its key messages:

  • Accumulating snow between 3 and 6 inches, light icing, and gusty winds will bring advisory level impacts to portions of northwest Minnesota. There is a 40% chance of warning level impacts in the advisory area.
  • Blowing snow may reduce visibility in the northern Red River Valley Sunday if enough snow is able to accumulate. There is a 20% chance for at least 2 inches of snow in the northern Red River Valley.
Area forecast discussion, Mar 22, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1125 PM CDT Sat Mar 22 2025

.KEY MESSAGES...

- Accumulating snow between 3 and 6 inches, light icing, and
  gusty winds will bring advisory level impacts to portions of
  northwest Minnesota. There is a 40% chance of warning level
  impacts in the advisory area.

- Blowing snow may reduce visibility in the northern Red River
  Valley Sunday if enough snow is able to accumulate. There is a
  20% chance for at least 2 inches of snow in the northern Red
  River Valley.

&&

.UPDATE...
Issued at 1124 PM CDT Sat Mar 22 2025

Overall, the forecast remains on track. The surface low still
remains over east central South Dakota, with a somewhat
disorganized 700mb low yet. The 700mb low should still close off
over northeast South Dakota by 1 am or so, then lift slowly
north-northeast across our south-southeast FA through the
overnight into Sunday morning. Surface dewpoints remain pretty
dry across the FA, and the 00z Aberdeen sounding shows it very
dry yet below 700mb. The regional radar map shows a decent band
of rain moving eastward across the Twin Cities, associated with
a little band of 700mb frontogenesis. So far in this area, the
precipitation over southeast North Dakota has barely been
reaching the ground and still looks fairly disorganized. There
is still a weaker band of 700mb frontogenetical forcing moving
into western portions of the Devils Lake region now. The Rugby
webcam shows maybe a half inch to an inch of snow there, while
the Devils Lake webcam shows snowflakes just starting to come
down now.

UPDATE
Issued at 700 PM CDT Sat Mar 22 2025

No precipitation is falling across the FA yet this evening.
There are some convective looking clouds over south central
South Dakota, and even some lightning strikes over north central
Nebraska. This activity is focused around the main surface low
and strongest 700mb wave, and in that area temperatures are
also in the low to mid 60s. Not much moisture to work with
though, even in this FA it will take a while yet to saturate.
That means that the radar will show a lot of echoes, but not all
of them are producing precipitation at the ground below them.
Models are still showing the surface low over eastern South
Dakota tracking northeast to western Lake Superior by Sunday
morning. Meanwhile, the stronger 700mb short wave over
east/northeast South Dakota will track over our south/southeast
FA during this same time period.

The most precipitation will be along and just to the north of
the 700mb low track. Temperatures are still mild along this
track, so it will likely take until late evening or after
midnight before rain would switch to snow there. There is
another deformation band back from Dickinson to Minot to the
Peace Gardens that the models bring across portions of the
Devils Lake region and the northern Red River Valley later this
evening into the early morning hours. This little band is
producing some light snow around the Peace Gardens already, and
as it moves east it will bring the snow into the Devils Lake
region and northern Valley. Really don't expect winds to pick up
until the very late overnight hours, and then only along and
west of the Valley (and more so south of highway 2). Hence the
start time of the Wind Advisory being 7 am Sunday. This is the
area that will see the least amount of snow, so it continues to
look like the strongest winds and the most snow will not
overlap.

&&

.DISCUSSION...
Issued at 226 PM CDT Sat Mar 22 2025

...Synopsis...

Two shortwaves analyzed on satellite will work in conjunction
with each other this evening and overnight to produce a
deepening surface low over the Dakotas. The presence of this
wave interaction greatly increases uncertainty with how the
evolution of this system will occur, thereby leading to
uncertainty in impacts, especially in eastern North Dakota.
Regardless, expect precipitation this evening and overnight for
most, with the greatest chances for more widespread accumulating
precipitation in north-central Minnesota.

The upper flow pattern will be replaced by large scale ridging
across much of the western CONUS and troughing in the eastern
CONUS. This should keep the probability of significant impacts
through the work week limited to traversing shortwaves embedded
within northwest flow over our area. Ridging looks to break down
by this weekend, bringing increased chances for precipitation as
a low ejects from the Pacific Northwest.

...WINTER IMPACTS THROUGH SUNDAY...

The expectation is for two separate waves to produce
precipitation, eventually merging somewhere in northwest
Minnesota. The northern wave will progress from west to east
along the international border, bringing a thin band of
precipitation over northeast North Dakota. Embedded within this
is some frontogenesis which may provide for some weak but
organized banding. CAMs have reflected this but backed off in
intensity of the bands, placing the general high end of totals
between 3 and 4 inches. This should remain a fairly low
probability scenario as HREF probabilities for at least 2 inches
in northeast North Dakota are barely scraping 20%, however this
is likely due to the low spatial extent of the banding. Most
will likely see a trace to an inch or two, with an isolated
location pushing 3-4 inches. Given the low confidence in
location and if this even arises, there is no headline at this
time for these areas. Should this band arise, however, blowing
snow could become an issue in the Red River Valley when winds
increase.

On the more high confidence side, the southern wave will push
northeastward through the evening and overnight, eventually
merging with the aforementioned northern wave. Once this occurs,
intensification is likely to occur and we'll likely see an
increase in spatial extent of precipitation. Upper air profiles
indicate that the southern wave will be warm enough to
facilitate multiple precipitation types. Initially, the wave
will be producing rain, eventually changing over to snow once
that northern wave arrives. There will likely be a brief
transition zone between the rain and snow, and where this occurs
will drive our push into advisory level impacts. As the low
intensifies as well, frontogenesis should intensify and produce
some brief heavier snowfall rates. This is why this is where the
advisory level impacts are most likely, as this will push totals
past 3-4 inches. Combining that with the leading icing
potential, and conditions could get sketchy fairly quickly. The
good news is is the winds will be fairly limited in intensity,
at least limiting the blowing snow potential.

Speaking of the blowing snow potential, there is the low
probability for blowing snow to arise in the northern Red River
Valley. The strongest cold air advection with this system is
well to the south and west of where the snow footprint is likely
to arise. Moreover, temperatures look to be warm between 20-25
tomorrow. Even with 2 inches of snow on the ground, blowing snow
probabilities barely scrape 40% with falling snow. Falling snow
is possible from some horizontal convective rolls tomorrow, so
it wouldn't be impossible to see reductions to a half mile at
times. Confidence is so low given the temperatures, snow
footprint, and spatial extent of HCRs that the probability for
at least minor impacts tomorrow appears to be 20% in the
northern Red River Valley.

Precipitation will exit the region slowly but surely from west
to east, exiting northwest Minnesota by tomorrow evening.
Impacts will end by then as the strongest winds will be pushing
southward through the evening.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1124 PM CDT Sat Mar 22 2025

Only made minor modifications to the 00z set of TAFs, as they
still seem on track. KDVL is starting to see the light snow now,
with a little heavier band just to the west. Elsewhere, it is
still having a tough time saturating and producing much
precipitation at the surface. However, this will eventually
occur with ceilings and visibilities lowering overnight through
Sunday morning. The clouds will still scatter out from west to
east through the afternoon and early evening, and winds will
decrease through the late afternoon and evening too.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 7 AM to 7 PM CDT Sunday for NDZ039-049-052-
     053.
MN...Wind Advisory from 7 AM to 7 PM CDT Sunday for MNZ003-029-030-
     040.
     Winter Weather Advisory until 7 PM CDT Sunday for MNZ005-006-
     008-009-016-017-023-024.

&&

UPDATE...Godon
DISCUSSION...Perroux
AVIATION...Godon
Hazardous weather outlook, Mar 22, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CDT Sat Mar 22 2025

MNZ005-006-008-009-016-017-232100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
356 PM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Accumulating snow, light icing, and gusty winds will bring
advisory-level impacts to portions of northwest Minnesota late
Saturday through Sunday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a 40 percent chance of warning-level impacts on Sunday
within northwest Minnesota and the northern Red River Valley due
to the combination of snowfall between 3 to 6 inches, glaze of
ice, and gusty winds up to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001-002-007-013>015-022>024-027-028-031-032-232100-
West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
East Otter Tail-Wadena-
356 PM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Rain will change briefly to freezing rain overnight tonight, with
a low chance for a light glaze of ice. This will then transition
to snow during the late overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will combine with gusty northwest winds and in areas
where there is enough snow (at least 2 inches) could bring some
lowered visibility at times. Chances for advisory level impacts in
the central and northern Red River Valley are 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ004-NDZ006>008-014>016-024-026>030-038-054-232100-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
356 PM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance for light rain or a rain/snow mix tonight. This
will transition to snow heading into the late overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow and gusty northwest winds could bring visibility down
to 1 mile or less in some areas through the day on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-029-030-040-NDZ039-049-052-053-232100-
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
356 PM CDT Sat Mar 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Rain will change briefly to freezing rain overnight tonight, with
a low chance for a light glaze of ice. This will then transition
to snow during the late overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will pick up out of the northwest, gusting up to 45 mph at
times. A wind advisory is in effect from 7 AM to 7 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, West Polk

When
March 23, 12:00 AM CST to 6:00 PM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Public report of a picture and a ruler indicating 7.3 inches of now snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250423.